Harvard Health Letter

Heart health and antibiotics safety: Z-Pak update

A recent study published in The New England Journal of Medicine reported that the popular antibiotic azithromycin raised the risk of irregular heart rhythms in some users.

Azithromycin, often sold in a five-day dose known as a Z-Pak, is part of the macrolide class of antibiotics, which also includes erythromycin. Other antibiotics from this class also pose similar risks for those with heart disease risk factors, according to Dr. Deepak Bhatt, an interventional cardiologist and associate professor at Harvard Medical School.

"In patients predisposed to certain types of arrhythmia, avoiding azithromycin may make sense," Dr. Bhatt says. "Often there are other antibiotics that can be used instead. Antibiotic selection depends on the type of infection."

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »